Ohio, 2014Damaging Winds in Ohio, June 23, 2014
June 23, 2014 · NWS IWX · 5 events in 3 counties and zones
Weak surface low pressure was centered in the western Great Lakes. While some upper level support was entering the region, shear profiles kept thunderstorms somewhat disorganized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak surface low pressure was centered in the western Great Lakes. While some upper level support was entering the region, shear profiles kept thunderstorms somewhat disorganized. A few clusters of thunderstorms took on bowing characteristics and caused small areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 23, 12:21 PM EST, 24 minutes earlier.
Area forecast discussion, Jun 23, 12:21 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 PM EDT MON JUN 23 2014
.SYNOPSIS...
ISSUED AT 1058 AM EDT MON JUN 23 2014
WARM AND HUMID TODAY. THE MOISTURE AND INSTABILITY IN THE REGION
WILL CAUSE SOME SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES WILL
RANGE FROM THE LOWER 80S IN SOUTHERN MICHIGAN TO 90 ALONG THE OHIO
RIVER. THOSE SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT
AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE THROUGH THE REGION.
LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 60S WITH COOLER NEAR
LAKE MICHIGAN.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 453 AM EDT MON JUN 23 2014
A COUPLE OF WEAK SHORT WAVE TROFS WERE UPSTREAM OF THE FORECAST AREA
AND WERE EMBEDDED IN THE LARGER SCALE SOUTHWESTERLY FLOW. OVERALL...
EVEN HIGH RES NCEP MODELS NOT HANDLING THE DEVELOPMENT OF CONVECTION
WITH THESE SHORT WAVES AND SUBSEQUENT HANDLING OF OUTFLOW BOUNDARIES
VERY WELL. FOR TODAY AND TONIGHT...HAVE ADJUSTED THE TIMING OF THE
4KM NAM/WRF IN LIGHT OF THE ONGOING INITIALIZATION AND TRACK OF
THESE TWO WAVES. IN ADDITION...A WEAK COLD FRONT WILL MOVE SOUTHEAST
TODAY AND TONIGHT AND SHOULD INCREASE THE CHANCES FOR THUNDER.
SEVERE WEATHER LOOKS MARGINAL GIVEN LIMITED BULK SHEAR AND GENERALLY
A TALL BUT THIN CAPE PROFILE. BETTER CHANCES FOR LOCALLY HEAVY
RAINFALL GIVEN PRECIPITABLE WATER VALUES OF 1.7 TO 2.0 INCHES AND
LITTLE RESULTANT CELL MOVEMENT. CONVECTION SHOULD BE FAIRLY HIGHLY
DIURNALLY DRIVEN WITH THE BEST CHANCES FOR STORMS MAINLY LATE THIS
AFTERNOON AND EARLY THIS EVENING. AS FOR TEMPERATURES...FAVOR THE
WARMER GFS/MAV TODAY WITH HIGHS IN THE MID 80S GIVEN 850 MB TEMPS
AROUND 17C.
&&
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 453 AM EDT MON JUN 23 2014
FOCUS AGAIN LARGELY ON MID RANGE FORECAST ISSUE. DOUBTS AS TO
DIMINISHING CONVECTIVE POTENTIAL TOO SOON ON DY2 ACROSS CWA. RICH
1000-850 MB THETA-E DRAPED FROM MI THUMB INTO NWRN IN/NERN IL WITH
CWA POISED ALONG SOUTHERN PERIPHERY OF DAMPENING MID LEVEL SHORTWAVE
TROF. LACK OF SIGNIFICANT TROF AMPLITUDE MAY PREVENT SUFFICIENT SWD
BOUNDARY PUSH UNTIL LATE DY2. PRESENCE OF DIFFUSE FRONTAL
BOUNDARY/PRIOR CONVECTIVE OUTFLOW BOUNDARIES WITH LAKE BREEZE FRONT
TO LIKELY PROVIDE A COMPOSITE FOCUS FOR REINVIGORED MIDDAY/AFTERNOON
CONVECTION ACROSS MUCH OF CWA SANS LAKE SHADOW REGION. MORE ASSURED
AIRMASS SWEEP TUESDAY NIGHT/WED AS BROAD/STRONG CENTRAL CANADIAN
ANTICYCLONE BEGINS SEWD PROGRESS INTO WESTERN ONTARIO/NORTHERN UPPER
GREAT LAKES. HAVE HELD LINE ON MODEL BLENDS UPWARD POP DRIFT MIDWEEK
DY3/4...THOUGH BY FRIDAY EXPECT START OF MOISTURE/STRONGER
INSTABILITY RETURN. POP/WX MENTION APPEARS PRUDENT AS LATENT
BOUNDARY BEGINS NWD RETREAT ALONG WITH APPROACH OF REMNANT/REXED
ENERGY OVER FAR SCNTL CANADA AND WEAK NNEWD LIFTING WAVE FROM
SOUTHERN PLAINS. THEREAFTER...REASSERTION OF MID TROPOSPHERIC RIDGE
THIS WEEKEND WITH ANEMIC KINEMATIC PROFILES SUGGEST LITTLE MORE THAN
WELL ISOLD CONVECTIVE POTENTIAL STRONGLY TIED TO DIURNAL HEAT CYCLE.
GIVEN LACK OF SYNOPTIC SIGNALS WILL SIDE WITH DRY/CONSISTENCY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 119 PM EDT MON JUN 23 2014
MORNING DESTABILIZATION RESULTING IN A VRY MOIST AND UNSTABLE
AIRMASS THIS AFTN. APCH OF PREFNTL TROUGH LEADING TO SCT CONVN
INITIATING ACRS NRN IN AND XPC THIS WILL CONT THROUGH AFTN ESP
INVOF KFWA. HWVR UPSTREAM SUBTLE MCV OVR WRN IL WILL LIKELY YIELD
ANOTHER BAND OF CONVN ALG CLD EDGE SEEN IN VISIBLE OVR NW IN/ERN
IL LTR THIS AFTN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...LOTHAMER
SHORT TERM...SKIPPER
LONG TERM...MURPHY
AVIATION...T
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 23, 11:36 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 PM EDT MON JUN 23 2014
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1236 PM EDT MON JUN 23 2014 /1136 AM CDT MON JUN 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A
FEW STORMS COULD REACH SEVERE LIMITS WITH A THREAT OF DAMAGING
WINDS THIS AFTERNOON THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. A FEW STORMS HAVE THE
POTENTIAL FOR ISOLATED WIND GUSTS APPROACHING SEVERE LIMITS ON
TUESDAY...PRIMARILY EAST OF INTERSTATE 69.
A CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT INTO FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-240900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1236 PM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF FOG ARE EXPECTED ACROSS SOUTHEAST LAKE MICHIGAN TODAY AND TONIGHT.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE
STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Jun 23, 11:42 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1242 PM EDT MON JUN 23 2014
INZ006-007-009-MIZ081-OHZ001-231715-
DE KALB IN-HILLSDALE MI-LAGRANGE IN-STEUBEN IN-WILLIAMS OH-
1242 PM EDT MON JUN 23 2014
...STRONG THUNDERSTORMS MOVING THROUGH STEUBEN AND DEKALB COUNTIES
INTO WILLIAMS AND HILLSDALE COUNTIES...
AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ANGOLA...MOVING EAST
NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. IN
ADDITION...RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY
OCCURRING WITH THIS STORM...WHICH MAY CAUSE PONDING OF WATER IN LOW
AREAS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
EDON...
HAMILTON LAKE...
BERLIEN AND ALVARADO...
METZ AND YORK...
COLUMBIA...CLEAR LAKE AND BLAKESLEE...
NETTLE LAKE AND CAMDEN...
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 336 AND
353.
THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 146
AND 156.
THIS INCLUDES INTERSTATE 80 90 IN OHIO BETWEEN MILE MARKERS 0 AND 12.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4183 8466 4156 8453 4144 8514 4161 8526
4176 8485 4176 8483 4177 8483
TIME...MOT...LOC 1641Z 252DEG 28KT 4158 8501
FISHERSpecial weather statement, Jun 23, 11:44 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1244 PM EDT MON JUN 23 2014
INZ020-231715-
WHITE IN-
1244 PM EDT MON JUN 23 2014
...STRONG THUNDERSTORM MOVING TOWARD WHITE COUNTY...
AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF WOLCOTT...OR 15 MILES SOUTH
OF RENSSELAER...MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. IN
ADDITION...RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY
OCCURRING WITH THIS STORM...WHICH MAY CAUSE PONDING OF WATER IN LOW
AREAS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MONTICELLO...
WOLCOTT...
MONON...
REYNOLDS AND SMITHSON...
INDIANA BEACH...SITKA AND NORWAY...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 192 AND 198.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4083 8710 4084 8706 4084 8700 4087 8700
4092 8686 4091 8680 4076 8663 4075 8666
4075 8675 4072 8677 4062 8710
TIME...MOT...LOC 1644Z 247DEG 27KT 4073 8709
FISHERLocal storm report, Jun 23, 12:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND GST 2 E HAMILTON 41.53N 84.88W
06/23/2014 E45 MPH STEUBEN IN TRAINED SPOTTER
WIND GUSTS TO 45 MPH...PEA SIZE HAIL AND 1.11 INCHES OF
NEW RAINFALL.
&&
FISHERLocal storm report, Jun 23, 12:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
143 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST BRYAN 41.47N 84.55W
06/23/2014 E45 MPH WILLIAMS OH TRAINED SPOTTER
GUSTY WINDS AND HEAVY RAIN. ESTIMATED 45 MPH WINDS.
&&
FISHERLocal storm report, Jun 23, 12:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST BRYAN 41.47N 84.55W
06/23/2014 E60 MPH WILLIAMS OH TRAINED SPOTTER
&&
FISHERThunderstorm Wind, Williams
- When
- June 23, 12:45 PM EST to 12:46 PM EST
- Where
- Williams County, 1.38 mi N of Bryan
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.490, -84.550
Emergency management officials reported six to eight utility poles down along State Route 15.
Thunderstorm Wind, Williams
- When
- June 23, 12:45 PM EST to 12:46 PM EST
- Where
- Williams County, Bryan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -84.550
A trained spotter estimated wind gusts to 60 mph.
Thunderstorm Wind, Henry
- When
- June 23, 1:25 PM EST to 1:26 PM EST
- Where
- Henry County, 0.69 mi S of Gerald
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -84.130
Emergency management officials reported trees down near State Route 108 and County Road T.
Thunderstorm Wind, Henry
- When
- June 23, 1:25 PM EST to 1:26 PM EST
- Where
- Henry County, 1.24 mi ESE of Naomi
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.470, -84.110
Emergency management officials reported trees down near County Roads V and 13.
Thunderstorm Wind, Van Wert
- When
- June 23, 1:50 PM EST to 1:51 PM EST
- Where
- Van Wert County, 2.94 mi NW of Middle Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.880, -84.470
Emergency management officials investigated sightings of a funnel in the area of US 30 and east of Dog Creek Road. Five to twelve-inch diameter tree limbs were blown down and some topping of the trees was observed. Some lawn furniture was thrown several feet while others were untouched in the same area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529520, 529554, 529521, 529522, 529553.